Evidence map›Paper›PMID 29956117›Full record

ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2018

Extracorporeal Cardiopulmonary Resuscitation After Diphenhydramine Ingestion.

Sonia Labarinas, Kristen Meulmester, Spencer Greene, James Thomas, Manpreet Virk, Gwen Erkonen

Open access · bronzeAbstract readCase Reports
In one paragraph

Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
2.3field-weighted citation impact, top 11% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 21 citations in OpenAlex.

  1. Article
  2. Review
  3. Article
  4. Article
  5. Cardiac Arrest Following the Administration of Intravenous Diphenhydramine for Sedation to an Infant With Congenital Heart Disease.The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG · 2021
    Article
  6. A Bitter Taste in Your Heart.Frontiers in physiology · 2020
    Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 1 institution in 1 country.

Sonia LabarinasDepartment of Pediatrics, Section of Critical Care Medicine, Baylor College of Medicine, Texas Children's Hospital, 6651 Main Street, Houston, TX, 77030, USA. labarinas@gmail.com.ORCID 0000-0002-7234-705X
Kristen MeulmesterDepartment of Pediatrics, Section of Critical Care Medicine, Baylor College of Medicine, Texas Children's Hospital, 6651 Main Street, Houston, TX, 77030, USA.
Spencer GreeneDepartment of Emergency Medicine, Baylor College of Medicine, Ben Taub Hospital, 1504 Taub Loop, Houston, TX, 77030, USA.
James ThomasDepartment of Pediatrics, Section of Critical Care Medicine, Baylor College of Medicine, Texas Children's Hospital, 6651 Main Street, Houston, TX, 77030, USA.
Manpreet VirkDepartment of Pediatrics, Section of Critical Care Medicine, Baylor College of Medicine, Texas Children's Hospital, 6651 Main Street, Houston, TX, 77030, USA.
Gwen ErkonenDepartment of Pediatrics, Section of Critical Care Medicine, Baylor College of Medicine, Texas Children's Hospital, 6651 Main Street, Houston, TX, 77030, USA.
Baylor College of Medicine · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionDiphenhydramine is a widely used first-generation histamine (H CASE REPORT: Responding to a call for altered mental status, emergency medical service (EMS) personnel found an unconscious and seizing 17-year-old male. He had reportedly developed generalized tonic-clonic seizures and dysrhythmias after ingesting approximately 800 25-mg diphenhydramine tablets. He was transferred to our pediatric intensive care unit (PICU) after stabilization at a local emergency center. After approximately 7 hours of clinical stability and normalization of cardiac rhythm, electrolytes, and acidosis, he developed renewed seizure activity and accelerated ventricular rhythm leading to hemodynamic collapse and cardiac arrest. He was cannulated for veno-arterial extracorporeal membrane oxygenation (VAECMO) with CPR in progress. A pharmacobezoar located in his stomach was presumed to be the cause of his biphasic clinical deterioration. After 5 days, the patient was successfully weaned from ECMO support. Ten days later, his convalescence continued in the step-down unit and was discharged with good functional outcome. DISCUSSION: Significant ingestion of anticholinergic substances is often fatal. This case describes a favorable outcome after ECPR and aggressive supportive management following a large intentional overdose of diphenhydramine.

Indexed as

AdolescentBezoarsCardiopulmonary ResuscitationCritical CareDiphenhydramineElectrocardiographyEpilepsy, Tonic-ClonicExtracorporeal Membrane OxygenationHeart ArrestHistamine H1 AntagonistsHumansMaleTreatment OutcomeDiphenhydramineHistamine H1 AntagonistsDiphenhydramineECPRPharmacobezoar

Identifiers

PMID29956117
PMCPMC6097973
OpenAlexW2809897998

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.